Experts navigate MCL drug interactions, including those between BTK inhibitors with common anticoagulants and antifungals.
Ryan Haumschild, PharmD, MS, MBA: I want to transition into understanding the toxicity management. Our providers and pharmacists play an important role in toxicity management. As pharmacists in clinic, when we’re thinking about BKT [Bruton tyrosine kinase] inhibitors, there’s a lot that we’re always thinking about. There are different toxicities that we’re concerned about. Is there going to be any diarrhea? Is there going to be any muscle pain, rash, or bleeding events? These are things we’re constantly wanting to educate patients on. But now we have more options in therapy, so we can choose the right therapy for the patient. If someone has a significant cardiac history, some of these newer leading agents, like acalabrutinib or zanubrutinib, might be an option. That’s something I always think about.
I also want to think about what I can anticipate with that patient. If they’re going to be on acalabrutinib, is there a chance that they could have a headache? If that headache is going to come on, how can I prepare them for that and help manage through that so we have good duration of therapy? I always think about reducing abandonment and having good compliance. I think of that in terms of proportion of days covered. That’s me coming in as a pharmacist and treating these patients, especially as we see so many BTK inhibitors being initiated. But in your opinion, how important is it to understand the terms of optimal toxicity management? How do you monitor for toxicities? Do you make any modifications, adjustments, or reductions throughout therapy to keep patients on track?
Preetesh Jain, MBBS, MD, DM, PhD: Absolutely. That’s a very important and practical question. It depends on the type of BTK inhibitor the patient is on. For example, with ibrutinib, the approved dose is 560 mg, so you can go as low as 280 mg and monitor the patients closely depending on the type of adverse effect the patient is encountering. If the patient has ventricular fibrillation, we don’t get into the business of dose reduction. We have to completely stop it and get a consultation from cardiology. If it’s nonrecurrent atrial fibrillation [AFib], and it’s left anterior fascicular block, then you can go 1 level down to 420 mg, observe the patient, and reassess with the cardiologist in conjunction with this adverse effect.
If you take into consideration acalabrutinib with headache, you have to look at the type of headache it is. What’s the grade of that headache? Is it consistent throughout the day? Is it intermittent? Is it getting relieved with the addition of Tylenol once a day? Can the patient take the drug later in the day, at night, and take the 2 medications in the night? Those are the adjustments we do for acalabrutinib.
If your patient is developing bleeding, like hematuria, urinary tract infections, recurrent ulcers, and mouth ulcers, then the dose reduction can be 100 mg once a day. Skin rash is another common adverse effect with acalabrutinib. You monitor the patient, go 1 level down, and then look at whether the adverse effect comes. It’s the same thing with zanubrutinib, which is 320 mg, but you can do either once a day or 160 mg twice a day. There are patients who commonly experience an interaction, so you can do 80 mg twice a day and monitor for those specific adverse effects.
Michael Wang, MD: Atrial fibrillation and cardiotoxicity is very worrisome. It’s a scary adverse effect. Our hearts beat about 80 times per minute all the time, even while we’re sleeping, so cardiotoxicity is a dangerous thing to meddle with. All the BTK inhibitors have been reported to be associated with atrial fibrillation. Having to compare, ibrutinib probably would have reported with the highest rate, followed by acalabrutinib and zanubrutinib. Acalabrutinib and zanubrutinib being newer, it’s more specific, but it isn’t totally devoid of atrial fibrillation. So far, the profile of pirtobrutinib is the best. Among roughly 600 patients studied and reported by Dr Anthony Mato in Lancet, the atrial fibrillation rate has been 1% or 2%. That’s even lower than our population’s baseline.
What are we going to do when ibrutinib is causing atrial fibrillation? Oftentimes, we ask cardiology to manage the rhythm and control the rate. More definitively, we sometimes ask cardiology to do a nodal ablation to fuse this and knock out the node that’s generating these fast rhythms. After the nodal ablation for atrial fibrillation, the patient may have a good ventricular system, but their atrium is still fibrillating. Even if the rate is normal, you can do the BTK inhibitor, but you have to continue the anticoagulation due to the atrial fibrillation. Then with AFib and the BTK inhibitor, you’ve increased the bleeding.
Oftentimes, the oncologist, while it’s rapidly progressing, puts a lot of pressure on other colleagues, such as the cardiologist. The cardiologists do a very good job. We sometimes ask that they do the Watchman procedure, where they ligate the left ventricular appendage and get rid of the risk for the whirlwind causing the clot. Therefore, after the Watchman procedure, when the patient is in regular ventricular rhythm, you can continue the BTK inhibitor without any other anticoagulation. There are a lot of interesting things with the other colleagues in collaboration with us. It’s an interesting time.
Ryan Haumschild, PharmD, MS, MBA: I like those examples you gave. When you treat a patient, it requires [working together at times] to manage everything appropriately. When I think about cardiology, they’re 1 of the closest partners: cardio-oncology. I’m very familiar with consulting on the Watchman procedure. That’s a unique procedure that can be done. That helps offset some of the fear, because when some of these patients are pursuing therapy, they’re passionate about doing the right thing. What’s going to give them the best progression-free survival or overall survival for their therapy? If we can do that and control the cardiac abnormalities, that’s the goal of care. A lot of times we get this question as pharmacists: what’s the role of a pharmacist in managing these toxicities? How do you get involved?
Transcript edited for clarity.